Risk Of Too Much Acetaminophen

Many people assume that over the counter medication is safe and can be taken safely to treat a variety of everyday ailments. There have been previous studies testing the safety of non-prescription acetaminophen products. This has led scientist to be concerned about the potential for overdose and harm to consumers who are careless with what they assume is a safe product. When acetaminophen, commonly sold under the name Tylenol, is taken incorrectly, it can cause acute liver failure and at this time is one of the main causes of liver failure.

In the study entitled, “Risk of Unintentional Overdose with Non-Prescription Acetaminophen Products” released on Wednesday May 30, 2012 in the Journal of General Internal Medicine, researchers at the Northwest University in Chicago led by Dr. Michael S. Wolf along with a team from Atlanta, analyzed the data from 500 patients aged 18-80 who were receiving primary care at outpatient clinics in both Chicago and Atlanta. The interviews took place over a year and a half period from September 2009 to March 2011. 

Of the 500 patients interviewed, half of them admitted to using Tylenol or another acetaminophen containing product within the last six months and 19 percent reported that they took the drug either every day or at least several times a week.

More than 23 percent admitted to the researchers that they would take more than the recommended dosage of acetaminophen in a single product over a 24 hour period. Of the 23 percent, more than 5 percent made grievous miscalculations when it came to the amount they were allowed to take.

Additionally, more than 45 percent of respondents admitted that they were double-dipping by taking more than one product that contained acetaminophen at the same time. The recommend dosage is no more than 4 grams in a 24 hour period. Many of the participants were taking 6 grams or more.

The authors conclude: “Our findings suggest that many consumers do not recognize or differentiate the active ingredient in OTC pain medicines, nor do they necessarily closely adhere to package or label instructions. Given the prevalence of the problem, risk of significant adverse effects, and lack of a learned intermediary i.e. a physician to guide decision making and counsel consumers on proper use, we believe this to be a serious public health threat requiring urgent attention.”

This is a very serious concern especially since the use of Tylenol and other acetaminophen containing products are currently recommended by many physicians to their patients and especially for seniors. There needs to be more research and certainly greater follow through to make sure that the patients understand the potentially serious risks that OTCs presents especially if it is going to be taken long term. The serious risk of too much acetaminophen need to be explained.

Photo credit: aspirin_1427246687.jpg Pixabay


Share with your friends
Facebooktwittergoogle_plusredditpinterestlinkedinmail
To report this post you need to login first.

Leave a Reply

Your email address will not be published. Required fields are marked *